Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS New Orleans, LA

May 17, 2002Pike County, Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2002, 3:11 PM CDT for Pike County, Walthall County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2002, 3:11 PM CDT (20:11 UTC)
Expired
May 17, 2002, 3:45 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Pike County, MS, Walthall County, MS

What was reported inside it

TimeReportWhereRemark
May 17, 3:15 PM CDTThunderstorm WindCountywide, MSSeveral trees were blown down at various locations around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 172011
SVRNEW
MSC113-147-172045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
310 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 345 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS ACROSS PIKE COUNTY MOVING NORTHEAST 
  ...MOVING EAST AT 40 TO 45 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:30 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 17, 10:30 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1030 AM CDT FRI MAY 17 2002

LIX SOUNDING AT 12Z THIS MORNING INDICATED NO CAP OR NO WARM LAYERS
ALOFT WITH A CAPE VALUE AROUND 4200 J/KG. IN ADDITION...PRECIPITABLE
WATER VALUE WAS 1.67 INCHES. AN EARLY LOOK AT THE MESOETA SHOWS THE
VORT MAX ASSOCIATED WITH THE ASSOCIATED MCS OVER SOUTHWEST LOUISIANA
MOVING EAST SOUTHEAST ALONG THE LOUISIANA COAST. WITH THESE FACTORS
IN PLACE...WE WILL INCREASE RAIN CHANCES FOR THIS AFTERNOON.
OTHERWISE...MORNING PACKAGE IS OK FOR NOW.

MCB 86/62/74/49 6730    BTR 87/65/75/51 7740
MSY 85/70/77/61 5750    GPT 83/69/80/51 5750

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Special weather statement, May 17, 11:30 AM CDT, 3 hours 41 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT FRI MAY 17 2002

.SYNOPSIS...A COMPLEX OF THUNDERSTORMS ACROSS ARKANSAS...EXTREME
NORTHWEST LOUISIANA AND NORTHEAST TEXAS WILL CONTINUE ALONG A
SOUTHWARD MOVING COLD FRONT THIS EVENING AND TONIGHT. AN ADDITIONAL
COMPLEX OF THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA...ASSOCIATED
WITH AN UPPER LEVEL TROUGH OF LOW PRESSURE...WILL CONTINUE TO SPREAD
EASTWARD THIS AFTERNOON AS THE TROUGH TRACKS ACROSS SOUTH TEXAS.

.THUNDERSTORMS...
AN UNSTABLE TROPICAL AIRMASS WILL PREVAIL THROUGH THIS AFTERNOON AS
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI REMAIN WEDGED BETWEEN
THE COLD FRONT APPROACHING THE STATE AND THE LARGE COMPLEX OF
THUNDERSTORMS ACROSS SOUTHWEST LOUISIANA. THUNDERSTORM DEVELOPMENT
IS EXPECTED THIS AFTERNOON AS THE UPPER LEVEL TROUGH OF LOW PRESSURE
APPROACHES SOUTHEAST LOUISIANA AND DAYTIME TEMPERATURES WARM INTO
THE MID 80S. HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.ACTIONS...NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Local storm report, May 17, 1:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
157 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    MORGANZA                  LA   WIND DAMAGE
05/17/02   POINTE COUPEE                  THUNDERSTORM WIND GUST
                                          DOWNED SEVERAL TREE ALONG
                                          HIGHWAY 3050 REPORTED BY
                                          POLICE DEPARTMENT
Local storm report, May 17, 2:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
231 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    PARISHWIDE                LA   WIND DAMAGE
05/17/02   WEST FELICIANA                 THUNDERSTORM WIND GUSTS
                                          DOWNED SEVERAL TREES ACROSS
                                          WEST FELICIANA PARISH
                                          REPORTED BY SHERIFFS
                                          DEPARTMENT

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:32 PM CDTSevere Thunderstorm WarningLIXPearl River43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.